Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

June 22, 2019Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 22, 2019, 2:08 AM CDT for Stafford County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 2:08 AM CDT (07:08 UTC)
Expired
Jun 22, 2019, 3:00 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
41.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS83 KDDC 220708
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
208 AM CDT Sat Jun 22 2019
 
KSZ065-066-220800-
Stafford KS-Pawnee KS-
208 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE...STAFFORD AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 300 AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, St. John, Stafford, Macksville, Hudson, Seward, Radium,
Neola, Zenith and Dillwyn.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3785 9896 3832 9917 3832 9903 3826 9903
      3826 9847 3785 9847
TIME...MOT...LOC 0708Z 245DEG 32KT 3797 9883 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 22, 12:33 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 22, 12:33 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1233 AM CDT Sat Jun 22 2019

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 1213 PM CDT Fri Jun 21 2019

An outflow boundary from morning storms has stalled out along the
highway 56 corridor...given the cooler stable air I lowered
afternoon highs north of this boundary while keeping temps to the
south closer to the mid to upper 90s.

Looking towards this evening another shortwave will propagate from
northeast Colorado into northwest Kansas. The setup will bring a
cold front into western Kansas through the overnight. Storms will
likely propagate along the cooler 700 mb temps in northwest Kansas
into south central Nebraska as much of our area will see 700 mb
temps warm to 15-17 (C) which would keep us plenty capped even
with the cold front passing through.

Some short term models are suggesting saturation and low clouds
developing behind the cold front around sunrise (5 am- 8 am)
which may produce patchy to areas of fog mainly from Dodge City to
Hays where winds should be lighter initially.

Saturday the main question is how far south and east the cold
front moves through the area...as areas along and east of the
front will have a severe weather and flooding risk. As you would
expect all the models have different ideas how far east the front
goes but the general idea is that it will stall somewhere east of
a Dodge City to Hays line. Dew points ahead of the front will
increase through the day with good moisture from the south. By
late afternoon a shortwave is expected to move into western
Oklahoma where storms will start to break out along the front and
train north and eastward. PW values of 1.25-1.75 in. in this area
will suggest this time frame as the start of a flash flooding risk
with the higher risk of flooding during the night Saturday.
Severe risk will also be present along the front with hail and
wind.

.LONG TERM...(Saturday night through Friday)
Issued at 144 PM CDT Fri Jun 21 2019

A second round of thunderstorms will develop Saturday night in the
front range of the Rockies with a large upper trough moving into
central Colorado and a shortwave rotating around the low. Some
models think the heavy rain will spread into northwest and north
central Kansas while I noticed the latest 39 hr RAP wanted to take
the heavier rain further south. Nonetheless I think areas in our
southeast could see two rounds of heavy rain which will keep the
flash flooding risk there into Sunday morning.

The upper level trough/low slowly moves eastward into Sunday and
long term models are suggesting a pretty cool day with northerly
winds, clouds, and periodic rain showers/storms. We may only see
highs in the 70s. Trough should be out of the region by Monday
morning.

For early next week we transition from a zonal to a ridge pattern.
The main uncertainty is if we will be under the ridge or on the
northerly extent of the ridge. Long term models seem to think that
we will still be having some shortwaves and decent moisture
riding the ridge which could give us some scattered storm chances
most notably Wednesday and Thursday. However what does seem more
certain is a stretch of 90 degree weather for much of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1233 AM CDT Sat Jun 22 2019

Widely scattered to isolated thunderstorms will persist across
central and western Kansas into the late night hours. Storms could
impact the Hays and possibly the Dodge City terminals through
about 4 am. Post frontal MVFR to possibly IFR stratus will
continue to develop across central into southwest Kansas and
should persist through midday Saturday before lifting and/or
scattering out. Chances for thunderstorms will increase again
toward the end of of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  84  59  77 /  30  20  50  20
GCK  59  81  56  76 /   0  10  50  10
EHA  58  82  55  76 /   0   0  40  10
LBL  62  85  60  77 /   0  10  50  10
HYS  63  74  57  73 /  30  10  70  20
P28  72  92  69  83 /  10  40  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this afternoon through Sunday morning for
KSZ066-080-081-089-090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Gerard
Hazardous weather outlook, Jun 21, 5:04 AM CDT, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CDT Fri Jun 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CDT Fri Jun 21 2019 /404 AM MDT Fri Jun 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a slight chance for thunderstorms again this evening
along and north of Highway 96. The biggest threats for severe
weather will over far northern Kansas and Nebraska but there is
still a small possibility for an isolated severe thunderstorm to
occur in that area. Half dollar to golf ball size hail will be
possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Saturday afternoon
and evening, especially over central and south central Kansas. A
frontal boundary will become stationary across tha area. The
boundary will interact with a very unstable airmass to bring
showers and thunderstorms to that area. Large hail, damaging winds
and isolated tornadoes will be possible. In addition, heavy rain
is expected and could cause areas of flash flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 1:02 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
102 AM CDT Sat Jun 22 2019

KSZ065-066-079-220630-
Stafford KS-Pawnee KS-Edwards KS-
102 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...WESTERN STAFFORD AND
NORTHERN EDWARDS COUNTIES UNTIL 130 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, Kinsley, Lewis, Burdett, Offerle, Garfield, Rozel, Ash
Valley, Sanford, Frizell and Zook.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3800 9891 3788 9956 3832 9955 3832 9904
      3826 9903 3826 9892
TIME...MOT...LOC 0602Z 236DEG 18KT 3799 9946

HOVORKA
Special weather statement, Jun 22, 1:17 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
117 AM CDT Sat Jun 22 2019

KSZ043-044-220700-
Lane KS-Scott KS-
117 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 200 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Manning, Healy and Modoc.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

LAT...LON 3870 10055 3854 10046 3839 10104 3855 10113
      3870 10080
TIME...MOT...LOC 0616Z 246DEG 25KT 3849 10099

HOVORKA
Special weather statement, Jun 22, 1:26 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
126 AM CDT Sat Jun 22 2019

KSZ064>066-078>081-220715-
Pratt KS-Hodgeman KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
Ford KS-
126 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN...PAWNEE...STAFFORD...EDWARDS AND
NORTHWESTERN PRATT COUNTIES UNTIL 215 AM CDT...

At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zenith to near Windhorst. Movement was
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Larned, Kinsley, St. John, Stafford, Spearville, Macksville, Lewis,
Offerle, Garfield, Rozel, Hudson, Belpre, Seward, Ash Valley, Radium,
Fellsburg, Sanford, Frizell, Bellefont and Windhorst.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.

LAT...LON 3780 9886 3772 9945 3776 9984 3832 9927
      3832 9903 3826 9903 3826 9847 3794 9847
TIME...MOT...LOC 0626Z 218DEG 16KT 3800 9847 3778 9967

HOVORKA
Local storm report, Jun 22, 1:36 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             6 N SCOTT CITY          38.57N 100.91W
06/22/2019  E0.88 INCH       SCOTT              KS   LAW ENFORCEMENT

&&
Special weather statement, Jun 22, 2:00 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
200 AM CDT Sat Jun 22 2019

KSZ044-220745-
Lane KS-
200 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 245 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Scott
and northwestern Lane Counties.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.

LAT...LON 3870 10035 3860 10066 3866 10069 3870 10069
TIME...MOT...LOC 0659Z 245DEG 32KT 3868 10059

HOVORKA
Special weather statement, Jun 22, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
208 AM CDT Sat Jun 22 2019

KSZ065-066-220800-
Stafford KS-Pawnee KS-
208 AM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE...STAFFORD AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 300 AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, St. John, Stafford, Macksville, Hudson, Seward, Radium,
Neola, Zenith and Dillwyn.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3785 9896 3832 9917 3832 9903 3826 9903
      3826 9847 3785 9847
TIME...MOT...LOC 0708Z 245DEG 32KT 3797 9883

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:48 PM CDTSpecial Weather StatementDDCPratt57 min
Jun 21, 11:04 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt56 min
Jun 21, 11:21 PM CDTSevere Thunderstorm WarningDDCTrego54 min
Jun 21, 11:56 PM CDTSpecial Weather StatementDDCStafford34 min
Jun 22, 12:28 AM CDTSpecial Weather StatementDDCEdwards, Ford, Stafford62 min
Jun 22, 1:02 AM CDTSpecial Weather StatementDDCPawnee28 min
Jun 22, 1:06 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee24 min
Jun 22, 1:17 AM CDTSpecial Weather StatementDDCScott43 min
Jun 22, 1:26 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford49 min
Jun 22, 2:00 AM CDTSpecial Weather StatementDDCLane45 min
Jun 22, 2:38 AM CDTSpecial Weather StatementDDCTrego67 min
Jun 22, 3:23 AM CDTSpecial Weather StatementDDCEllis52 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.